Format

Send to

Choose Destination
Brain Res. 2000 Aug 11;873(2):310-7.

Acute effects of bright light and caffeine on nighttime melatonin and temperature levels in women taking and not taking oral contraceptives.

Author information

1
Sleep and Psychophysiology Research Laboratory, Department of Psychology, Bowling Green State University, Bowling Green, OH 43403, USA. kwright@gcrc.bwh.harvard.edu
2
Brigham & Women's Hosp, Boston, MA

Abstract

Caffeine and bright light effects on nighttime melatonin and temperature levels in women were tested during the luteal phase of the menstrual cycle (n=30) or the pseudo luteal phase for oral contraceptive users (n=32). Participants were randomly assigned to receive either bright (5000 lux) or dim room light (<88 lux) between 20:00 and 08:00 h under a modified constant routine protocol. Half the subjects in each lighting condition were administered either caffeine (100 mg) or placebo in a double-blind manner at 20:00, 23:00, 02:00 and 05:00 h. Results showed that the combination of bright light and caffeine enhanced nighttime temperature levels to a greater extent than did either caffeine or bright light alone. Both of the latter groups had higher temperature levels relative to the dim light placebo condition and the two groups did not differ. Temperature levels in the bright light caffeine condition were maintained at near peak circadian levels the entire night in the luteal and pseudo luteal phase. Melatonin levels were reduced throughout the duration of bright light exposure for all women. Caffeine reduced the onset of melatonin levels for women in the luteal phase, but it had little effect on melatonin levels for oral contraceptive users. The results for women in the luteal phase of the menstrual cycle are consistent with our previous findings in men. The results also suggest that oral contraceptives may alter the effects of caffeine on nighttime melatonin levels.

PMID:
10930561
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center